Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Little Rock, AR

March 13, 2003Ouachita County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 13, 2003, 5:00 AM CST for Ouachita County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 5:00 AM CST (11:00 UTC)
Expired
Mar 13, 2003, 5:30 AM CST
In force
30 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Ouachita County, AR

The radar

The Little Rock radar (KLZK), 139 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 131100
SVRLIT
ARC103-131130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUACHITA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 530 AM CST

* AT 458 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER READER...OR ABOUT 17 MILES EAST OF
  PRESCOTT...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TATES BLUFF AROUND 515 AM CST
  AMY AROUND 520 AM CST

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3377 9318 3365 9319 3374 9264 3382 9287

$$

51

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 4:00 AM CST, 1 hour earlier.

Area forecast discussion, Mar 13, 4:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CST THU MAR 13 2003

AREA OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY SOUTH INTO THE CWA
AT ISSUE TIME SEEMS TO BE MOVING SLOWER THAN PROGGED. ISOLATED STRONG
TO SEVERE STORMS HAVE BEEN ALONG LEADING EDGE AND THESE HAVE SHOWN
WEAKENING TREND. THIS AREA SHOULD CONTINUE MOVING SOUTH ACROSS THE
AREA THIS MORNING. FAIRLY GOOD AREA OF LIGHT RAIN IS BEHIND THIS.
BASED ON CURRENT TRENDS...WILL GO WITH 40 PERCENT POPS IN THE NORTH
FOR THIS MORNING AND 60 PERCENT IN CENTRAL AND SOUTHERN SECTIONS.
RAIN SHOULD DECREASE BY THIS AFTERNOON AS POSITIVELY TILTED SHORT
WAVE MOVES INTO THE AREA AND COLD FRONT MAKES ITS WAY INTO SOUTHERN
SECTIONS. SHORT WAVE WILL BE SLOW MOVING AND ENOUGH MOISTURE WILL
REMAIN TO KEEP SOME POPS IN THE SOUTH FOR EARLY TONIGHT. SHORT WAVE
DEVELOPS INTO A CLOSED LOW SOUTH OF THE CWA FRIDAY INTO THE WEEKEND
BUT IT SHOULD BE JUST ENOUGH SOUTH AND EAST TO NOT AFFECT THIS AREA.
DRIER AIR WILL TAKE OVER AND WILL NOT HAVE ANY POPS THROUGH EARLY
SUNDAY. WILL GENERALLY GO BETWEEN MAV AND FWC NUMBERS FOR TEMP
FORECASTS BUT WILL LEAN A LITTLE MORE TOWARD THE COOLER MAV AS
NORTHEAST WINDS BEHIND THE FRONT SHOULD LIMIT WARMING. A STRONGER
TROF APPROACHES THE AREA EARLY NEXT WEEK. MOISTURE BEGINS TO
INCREASE SUNDAY WHICH COULD LEAD TO STRATUS AND MOISTURE MAY BE
ENOUGH TO KEEP MENTION OF POPS AS EARLY AS SUNDAY AFTERNOON. BEST
CHANCE FOR RAIN WILL BE MONDAY INTO TUESDAY AS THE COLD FRONT MOVES
THROUGH AND A STRONG UPPER TROF PASSES OFF TO THE NORTHWEST. WITH
SURFACE LOW WELL BELOW 1000 MB AND 1000-500 MB THICKNESSES OVER
5600 METERS...THREAT FOR SEVERE WEATHER WILL BE PRESENT ALTHOUGH
IT DOES NOT LOOK AS FORBODING AS IT DID A COUPLE OF DAYS AGO.

.LZK...NONE
Hazardous weather outlook, Mar 13, 5:00 AM CST, 0 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS MOST OF ARKANSAS TODAY AND TONIGHT
BEFORE STALLING NEAR THE LOUISIANA BORDER. THERE WILL BE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE PASSAGE OF
THIS FRONT. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LEVELS OVER
SOUTH CENTRAL ARKANSAS LATE THIS AFTERNOON AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE SHOWERS AND THUNDERSTORMS ACROSS MOST OF ARKANSAS ON
MONDAY AND TUESDAY WITH THE PASSAGE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT FOR PARTS OF SOUTH CENTRAL ARKANSAS.

32

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:15 AM CSTSevere Thunderstorm WarningLZKBoone45 min
Mar 13, 2:40 AM CSTSevere Thunderstorm WarningLZKLogan, Polk, Scott30 min
Mar 13, 4:03 AM CSTSevere Thunderstorm WarningLZKPope62 min
Mar 13, 5:14 AM CSTSevere Thunderstorm WarningLZKPrairie31 min
Mar 13, 6:52 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson43 min
Mar 13, 7:00 AM CSTSevere Thunderstorm WarningLZKLincoln30 min
Mar 13, 7:02 AM CSTSevere Thunderstorm WarningLZKLincoln28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.